Mississippi, 2008

Tornadoes and Flash Flooding in Mississippi, March 3 to 4, 2008

March 3 to 4, 2008 · NWS JAN · 47 events in 17 counties and zones

A strong upper level system and evolving surface low moved across the region late on March 3rd. These features combined to bring a potent weather system to the area and a healthy round of severe thunderstorms from late afternoon through around midnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$4.2 million
Crop damage
$970,000
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper level system and evolving surface low moved across the region late on March 3rd. These features combined to bring a potent weather system to the area and a healthy round of severe thunderstorms from late afternoon through around midnight. It was a line of thunderstorms which brought most of the severe weather, but a few supercells did occur just ahead of the line. Ten tornadoes occurred, two of which were strong (EF-2), along with a good deal of wind damage as the line pushed east across Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 3, 2:45 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 3, 2:45 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CST MON MAR 3 2008

...SIGNIFICANT SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING
INCLUDING TORNADOES...PLEASE PAY CLOSE ATTENTION TO LOCAL ALERTS...

.DISCUSSION...

UPDATE: TORNADO WATCHES ARE NOW IN EFFECT FOR THE ENTIRE AREA...FOR
NE LA/SE AR UNTIL 600 PM CST...AND FOR MISSISSIPPI UNTIL 11 PM.
TIMING OF THE SYSTEM APPEARS ABOUT THE SAME...BUT CONVECTIVE
INFLUENCES MAY SPEED FORECAST TIMING OF SEVERE WEATHER UP A BIT. IF
THE 12Z GFS IS CORRECT...THEN JUST ABOUT ALL SEVERE WEATHER WILL BE
OVER BY MIDNIGHT IN THE EAST. AREA 18Z RAOBS INDICATED THAT THE CAP
IS ERODING QUICKLY AND SHOWER/TSTM ACTIVITY CURRENTLY ERUPTING ALONG
AND WEST OF THE RIVER IS DEVELOPING IN AN INCREASINGLY UNSTABLE AND
SHEARED ENVIRONMENT. NPW AND GRIDS ARE GENERALLY ON TRACK...BUT A
LAKE WIND ADVISORY MAY BE ISSUED FOR TONIGHT OVER MUCH OF THE AREA.
DETAILS FROM PREVIOUS DISCUSSION STILL APPLY FOR THE MOST PART.
/EC/

PREVIOUS DISCUSSION...

GOOD MIXING OF WAA 850 MB TEMPS AROUND 13-15C SHOULD ALLOW MAXIMUMS
BY AFTERNOON TO RANGE FROM 74 TO 79...WITH EVEN A FEW 80 DEGREE
REPORTS NOT OUT OF THE QUESTION. 850MB DEWPOINTS WILL BE INCREASING
TO THE 12-13C RANGE DURING THE LATE AFTERNOON/EVENING AND HELP SET
THE STAGE FOR POWERFUL STORMS AS THE STORM SYSTEM MOVES ACROSS
LA/AR. SEVERE WEATHER CONCERN IS GROWING AS THE SHORT TERM LOCAL WRF
AND 4.5KM SPC WRF MODELS EXPLODING PREFRONTAL SUPERCELLS OVER SWRN MS
AT 21Z-00Z AND THEN MOVING THEM NEWD AHEAD OF THE SQUALL LINE WHICH
SHOULD BE APPROACHING A MLU-ESF LINE AT THAT TIME. THE LATEST RUC HAS
THE SURFACE LOW(1001MB) NEAR TXK BY 18-20Z BEGINNING TO DEEPEN AS IT
MOVES TOWARD SERN AR WHILE NAM12 TRACK A LITTLE WEAKER AND FARTHER S.
LOCAL WRF HAS 998MB BETWEEN GLH-MEM BY 00Z AND SEEMS REASONABLE.

THESE FACTORS ALONG WITH PROGGED MLCAPES OF 1200-1500J/KG...SBCAPES
OF 2500-3000J/KG...INCREASING 0-3KM HELICITIES 450-600M*M/S*S AND
0-1KM HELICITIES OF 350-500M*M/S*S ACROSS CENTRAL AND SRN MS FROM
23-04Z CONVINCE ME TO INCLUDE TORNADO WORDING IN ZONES FROM THE LOWER
DELTA...CENTRAL/SWRN MS AND INTO SERN MS LATER TONIGHT. OTHERWISE...
WILL MAINTAIN ENHANCED SEVERE WORDING WITH DAMAGING WINDS FOR ENTIRE
FA AS THIS SIGNIFICANT EVENT UNFOLDS. EXPECT SQUALL LINE TO BE
ACCELERATING EWD FROM 03Z OVER WRN MS THROUGH ABOUT 09Z IN ERN MS
TONIGHT WITH MID LEVEL JET CORE OF 75KTS AT 700MB AND 110KTS AT
500MB SLICING RIGHT THROUGH NW HALF OF CWFA ON LATEST 06Z GFS. THE
STRONG TOR PARAMETER ALSO TARGETS THE SRN HALF OF CWFA WITH 6-9
VALUES. /40/

THE FRONT SHOULD BE OUT OF THE CWFA BY SUNRISE ON TUESDAY.  THERE
WILL STILL BE ENOUGH MOISTURE WRAPPING AROUND THE SURFACE LOW TO SEE
LINGERING LIGHT SHOWERS OVER NORTHERN PORTIONS OF THE CWFA.  WITH
COLDER AIR MOVING INTO THE REGION FROM THE NORTHWEST...THERE IS A
SMALL POSSIBILITY TO SEE SOME SNOW MIXED WITH THE RAIN OVER A VERY
SMALL PORTION OF NORTHWEST MISSISSIPPI.  HAVE DECIDED TO GO AHEAD
AND LEAVE THIS MENTION FOR THIS SMALL AREA IN THE FORECAST.
OTHERWISE...THE SHOWERS SHOULD END OVER THE AREA BY THE EARLY
AFTERNOON HOURS. ACCORDING TO AREA FORECAST SOUNDINGS IT LOOKS THAT
STRATUS SHOULD REMAIN OVER THE ENTIRE CWFA THROUGH LATE TUESDAY
AFTERNOON/EARLY EVENING. SURFACE HIGH PRESSURE IS EXPECTED TO SETTLE
IN BEHIND THE FRONT FOR TUESDAY AFTERNOON INTO MUCH OF WEDNESDAY
BEFORE SHIFTING TO THE EAST OF THE AREA. THROUGH THE REMAINDER OF
THE EXTENDED...THE FORECAST GENERALLY REMAINS UNCHANGED. MODELS ARE
COMING IN WITH DECENT AGREEMENT FOR A WEAK FRONT MOVING THROUGH THE
AREA ON THURSDAY.  THIS PORTION OF THE PREVIOUS DISCUSSION IS
ATTACHED. /14/

PREV LONG TERM DISCUSSION...ON THURSDAY AN UPPER LEVEL TROUGH WILL
SWING ACROSS THE NATIONS MID SECTION...CAUSING A WEAK SURFACE LOW
AND TRAILING COLD FRONT TO DEVELOP OVER THE LOWER MISSISSIPPI RIVER
VALLEY. THIS TROUGH WILL FORCE THE COLD FRONT THROUGH THE AREA
CAUSING RAIN CHANCES TO INCREASE THROUGH THE AFTERNOON AND INTO THE
EVENING THURSDAY. HIGH PRESSURE WILL QUICKLY BUILD BACK INTO THE
AREA ON FRIDAY.

AFTER FRIDAY...OTHER THAN AN OCCASIONAL UPPER LEVEL DISTURBANCE
MOVING THROUGH THE FORECAST AREA...PARTICULARLY SATURDAY AND AGAIN
ON MONDAY...LOOK FOR LOW RAIN CHANCES THROUGH THE EXTENDED PORTION
OF THE FORECAST.  TEMPERATURES ARE EXPECTED TO BE NEAR CLIMATOLOGY
FOR THIS TIME OF YEAR AS HIGH PRESSURE AT THE SURFACE SITS FIRMLY IN
PLACE OVER THE REGION THROUGH MONDAY UNDER MAINLY NORTHWEST FLOW
ALOFT. /19/

&&

.AVIATION...MVFR TO IFR FLIGHT CATEGORIES WILL PREVAIL THROUGH MUCH
OF THE FORECAST PERIOD.  A STRONG STORM SYSTEM WILL BE MOVING
THROUGH THE AREA THIS AFTERNOON AND EVENING.  CEILINGS THIS MORNING
ARE GENERALLY RANGING BETWEEN 1500-3000 FT. THESE CEILINGS SHOULD
REMAIN LOW...IF NOT BECOME SLIGHTLY LOWER...AS THE STORMS BEGIN TO
DEVELOP THIS AFTERNOON THROUGH THE ENTIRE EVENING.  ACTIVITY HAS
JUST BEGUN FOR WESTERN SITES.  EASTERN SITES WILL BEGIN TO SEE THIS
ACTIVITY BETWEEN 23-02Z. IT SHOULD END FROM WEST TO EAST LATE THIS
EVENING INTO THE EARLY OVERNIGHT HOURS...LEAVING WESTERN SITES BY
AROUND 02Z AND EASTERN SITES BY AROUND 08Z. CONDITIONS WILL BEGIN TO
IMPROVE...BUT CEILINGS SHOULD STILL REMAIN IN THE MVFR FLIGHT
CATEGORIES AS STRATUS WILL HANG ON BEHIND THIS FRONT UP UNTIL THE
MID AFTERNOON HOURS ON TUESDAY.

IN ADDITION TO THUNDERSTORMS AND CEILINGS...WINDS WILL BE AN ISSUE
TO KEEP IN MIND AS WELL WITH GUSTY CONDITIONS EXPECTED FOR THIS
AFTERNOON THROUGH TUESDAY MORNING.  WINDS WILL BE SUSTAINED AROUND
20-25 KTS FOR MOST OF THE AREA...A LITTLE HIGHER IN THE WEST FOR
THIS AFTERNOON AND EVENING. GUSTS WILL BE ABLE TO GET UP AROUND
30-40 KTS...ESPECIALLY FOR THE WESTERN HALF OF THE AREA..  AS THIS
FRONT PASSES LATE THIS EVENING...WINDS WILL BEGIN TO DIE DOWN A
BIT.  BUT THEY SHOULD STILL BE A LITTLE GUSTY WITH 10-15KTS
SUSTAINED WITH GUSTS OF AROUND 20-25 KTS. THESE WINDS SHOULD REALLY
BEGIN TO DIE DOWN BY TUESDAY AFTERNOON. /14/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR MSZ030-031-033-038-039-045-046-051-052-
     056>058-064>066-072>074.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR MSZ018-019-025>029-032-034>037-040>044-047>050-053>055-
     059>063.

LA...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR LAZ007>009-015-016-023>026.

AR...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR ARZ074-075.

&&

EC/40/19/14/
Hazardous weather outlook, Mar 3, 2:30 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST MON MAR 3 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
230 PM CST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SEVERE WEATHER WITH WIDESPREAD DAMAGING WINDS...STRONG
TORNADOES...AND LARGE HAIL WILL BE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT...WITH SEVERE WEATHER EXITING THE REGION TO THE EAST SHORTLY
AFTER MIDNIGHT.

A LARGE AND POWERFUL STORM SYSTEM APPROACHING THE SYSTEM WILL
CONTINUE TO IGNITE SEVERE THUNDERSTORM ACTIVITY AS IT MOVES INTO THE
LOWER MISSISSIPPI VALLEY REGION. AHEAD OF THE STRONG COLD FRONT...
THIS MOISTURE WILL COMBINE WITH VERY STRONG WIND SHEAR TO BRING THE
POTENTIAL FOR SEVERAL SIGNIFICANT TORNADOES AND A MAJOR SEVERE
WEATHER EPISODE.

THE GREATEST POTENTIAL FOR SEVERE STORMS WILL EXIST FROM LATE
AFTERNOON THROUGH EVENING...AS SCATTERED SEVERE THUNDERSTORMS
DEVELOP ALONG AND AHEAD OF THE COLD FRONT AND FORM INTO A SQUALL
LINE. ACTIVITY OCCURRING WEST OF THE INTERSTATE 55 CORRIDOR LATE
THIS AFTERNOON INTO EARLY THIS EVENING WILL HAVE THE GREATEST CHANCE
OF PRODUCING STRONG TORNADOES...WHILE ACTIVITY TONIGHT ALONG AND
EAST OF THE INTERSTATE 55 CORRIDOR WILL HAVE THE HIGHEST CHANCE OF
PRODUCING WIDESPREAD DAMAGING WINDS. THE RISK FOR SEVERE WEATHER IS
EXPECTED TO END OVER EASTERN MISSISSIPPI AROUND 2 AM TUESDAY MORNING.

IN ADDITION TO THE SEVERE WEATHER RISK...SOUTHERLY WINDS AHEAD OF
THE COLD FRONT WILL OCCASIONALLY GUST UP TO 35 TO 40 MPH OVER MUCH
OF THE AREA LATE THIS AFTERNOON. WINDS SHOULD SUBSIDE SOME THIS
EVENING...BUT WIND GUSTS TO 20 TO 25 MPH WILL STILL BE
COMMON...ESPECIALLY OVER EASTERN MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS UNDERWAY THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

In the hours before

Local storm report, Mar 3, 3:38 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
338 PM CST MON MAR 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N CROSSETT            33.16N 91.97W
03/03/2008  E0.25 INCH       ASHLEY             AR   EMERGENCY MNGR

&&

HAMRICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 11 tornado, 3 flash flood, 2 lightning, 2 hail, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
March 3, 4:39 PM CST to 4:42 PM CST
Where
Lincoln County, 3.6 mi SW of Norfield to 1.82 mi SW of Norfield
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
31.384, -90.514

A few trees were blown down across the southern portion of the county.

Tornado, Sharkey

When
March 3, 5:17 PM CST to 5:18 PM CST
Where
Sharkey County, 3.07 mi E of Issaquena to 3.67 mi E of Issaquena
Rating
EF0
Path length
0.95 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.777, -90.867

This tornado was spotted a few mile east southeast of Cary as it briefly touched down in an open field.

Tornado, Sharkey

When
March 3, 5:25 PM CST to 5:34 PM CST
Where
Sharkey County, 2.54 mi NNW of Red Rock to 6.76 mi ESE of Anguilla
Rating
EF2
Path length
6.95 mi
Path width
440 yd
Property damage
$2,000
Crop damage
$400,000
Reported by
NWS Storm Survey
Coordinates
32.854, -90.786

This strong tornado touched down just north of Highway 16 and tracked northeast for nearly 7 miles through the Delta National Forest. Timber damage was significant as a few thousand trees were snapped and uprooted. At the end of the track, a hunting camp sustained minor damage. Maximum winds were estimated at 120 mph.

Thunderstorm Wind, Jefferson Davis

When
March 3, 6:38 PM CST
Where
Jefferson Davis County, 2.52 mi ENE of Oak Vale
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.439, -89.929

A few trees were blown down.

Flash Flood, Lincoln

When
March 3, 8:30 PM CST to 10:00 PM CST
Where
Lincoln County, 2.55 mi ENE of Arlington to 2.41 mi ENE of Bogue Chitto
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
31.440, -90.534

Locally heavy rain caused several roads to become flooded around Bogue Chitto.

Thunderstorm Wind, Rankin

When
March 3, 8:38 PM CST
Where
Rankin County, 0.69 mi W of Star
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.100, -90.062

A couple trees were blown down.

Thunderstorm Wind, Lawrence

When
March 3, 8:45 PM CST
Where
Lawrence County, New Hebron
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.730, -89.980

A couple of trees were blown down, one tree was down on a house.

Flash Flood, Scott

When
March 3, 8:50 PM CST to 10:50 PM CST
Where
Scott County, 1.92 mi SW of Forkville to 0.93 mi N of Morton
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.429, -89.671

Locally heavy rain caused a few roads to flood near the Branch Community. Highway 481 and Pickel Road were covered by several feet of water.

Thunderstorm Wind, Simpson

When
March 3, 8:57 PM CST
Where
Simpson County, 5.99 mi WNW of Jaynesville
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.795, -89.878

A few trees were blown down across Highway 13, just south of Highway 28.

Tornado, Simpson

When
March 3, 9:01 PM CST to 9:02 PM CST
Where
Simpson County, 1.89 mi SSW of Mendenhall to 1.56 mi S of Mendenhall
Rating
EF1
Path length
0.41 mi
Path width
75 yd
Property damage
$5,000
Crop damage
$30,000
Reported by
NWS Storm Survey
Coordinates
31.924, -89.888

This tornado touched down along Peacock Road, a few miles south of Mendenhall. Numerous pine trees were snapped and uprooted. Minor damage occurred to the roof of one home. Maximum winds were 100 mph.

Thunderstorm Wind, Simpson

When
March 3, 9:02 PM CST
Where
Simpson County, Magee Muni Arpt
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -89.800

A few trees were blown down off Airport Road.

Thunderstorm Wind, Jefferson Davis

When
March 3, 9:06 PM CST
Where
Jefferson Davis County, 2.4 mi S of Gwinville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
31.716, -89.887

A few trees and power lines were blown down off Shivers Booth Road.

Tornado, Simpson

When
March 3, 9:10 PM CST to 9:12 PM CST
Where
Simpson County, 1.38 mi SW of Martinville to 0.84 mi NNW of Martinville
Rating
EF1
Path length
1.87 mi
Path width
150 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
31.956, -89.767

This tornado touched down in the Martinville Community. Damage started just south of Blackwell Road in an open field and tracked north northeast. The heaviest damage was along Blackwell Road were a large sed was destroyed and several trees were snapped and uprooted. A power lines was also down and a trampoline was thrown and heavily damaged. The shed had its roof removed and a few wall collapsed. Tin and debris was thrown for 100 to 300 yards. The tornado then crossed Highway 540, several large limbs were snapped with a few uprooted trees. Insulation from the shed was scattered along the path.

Thunderstorm Wind, Simpson

When
March 3, 9:15 PM CST
Where
Simpson County, 2.24 mi NW of Saratoga
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.840, -89.700

Thunderstorm Wind, Smith

When
March 3, 9:24 PM CST
Where
Smith County, 0.59 mi E of Raleigh
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.030, -89.520

Several trees were blown down around Raleigh.

Thunderstorm Wind, Marion

When
March 3, 9:24 PM CST
Where
Marion County, 3.11 mi SE of Kokomo
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.168, -89.963

A few trees were blown down along Shilo Firetower Road.

Tornado, Marion

When
March 3, 9:25 PM CST to 9:26 PM CST
Where
Marion County, 3.04 mi WSW of Jamestown to 2.56 mi W of Jamestown
Rating
EF1
Path length
0.57 mi
Path width
50 yd
Property damage
$250,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
31.170, -89.920

This tornado touched down about 5 miles southwest of the Foxworth Community. A livestock barn was seriously damaged and numerous hardwood trees were snapped or uprooted.A roof was blown off a outbuilding and a trampoline was thrown into a pond. One cow was killed. Maximum winds were 100 mph.

Lightning, Marion

When
March 3, 9:30 PM CST
Where
Marion County, 0.69 mi N of Columbia
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.260, -89.830

Two homes and a service station were struck by lightning. Fire caused some damage to all three structures.

Strong Wind, Lauderdale

When
March 3, 9:30 PM CST
Where
Lauderdale forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Strong gradient winds blew down a few large trees on Highway 19 S.

Thunderstorm Wind, Marion

When
March 3, 9:31 PM CST
Where
Marion County, 2.41 mi SE of Columbia
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.222, -89.806

A few trees were blown down off Rankin Road.

Hail, Marion

When
March 3, 9:33 PM CST to 9:35 PM CST
Where
Marion County, 2.46 mi ESE of Lovelace
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.210, -89.830

Tornado, Scott

When
March 3, 9:43 PM CST to 9:45 PM CST
Where
Scott County, 0.13 mi ENE of Otho to 2.26 mi NNE of Otho
Rating
EF1
Path length
2.15 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.231, -89.418

This tornado touched down briefly, near Highway 501, just north of the Smith County line. Numerous trees were blown down along the path, with a number of them across Highway 501. Maximum wind speed was 95 mph.

Thunderstorm Wind, Smith

When
March 3, 9:47 PM CST to 9:48 PM CST
Where
Smith County, 0.4 mi S of Mize to 1.54 mi ESE of Mize
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.864, -89.550

Several trees were blown down around Mize. Near the intersection of Highway 35 and 28, a few trees were down across the road and caused a semi-truck to run off the road.

Tornado, Scott

When
March 3, 9:49 PM CST to 9:53 PM CST
Where
Scott County, 3.2 mi SSW of Lake to 0.56 mi NE of Lake
Rating
EF1
Path length
3.71 mi
Path width
175 yd
Continued into
Newton, Ms (JAN)
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
32.308, -89.353

This tornado touched down in a rural area just southwest of Lake and downed many trees as it approached the City of Lake. Before it crossed I-20, two homes sustained roof damage. It then crossed the interstate, more trees were blown down along with a highway sign. The most extensive damage occurred in the City of Lake. Several homes suffered roof damage, three large grain bins were destroyed, two railroad light standards were bent, two cinder block buildings were nearly destroyed, and a mobile home was destroyed by a large tree which fell on it. After the tornado moved through Lake, it continued to produce tree damage which gradually became lesser. It finally dissipated just after crossing into Newton County. Maximum wind speed was 100 mph. Total path length was 4 miles with a total rating of EF-1.

Tornado, Newton

When
March 3, 9:53 PM CST to 9:54 PM CST
Where
Newton County, 2.17 mi SW of Hazel to 1.85 mi SW of Hazel
Rating
EF0
Path length
0.31 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.355, -89.323

This was the continuation of the Lake tornado. It had just moved into Newton County before dissipating. Minimal tree damage occurred to a handful of trees as it dissipated. Total path length was 4 miles with a total rating of EF-1.

Thunderstorm Wind, Jasper

When
March 3, 9:57 PM CST
Where
Jasper County, 1.89 mi WSW of Louin
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.072, -89.261

Several trees were blown down.

Thunderstorm Wind, Newton

When
March 3, 10:00 PM CST
Where
Newton County, 1.14 mi ESE of Lawrence
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.315, -89.212

A few trees were blown down on Lawrence Bethel Road.

Thunderstorm Wind, Lamar

When
March 3, 10:01 PM CST
Where
Lamar County, 4.52 mi SSE of Epley
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
31.325, -89.479

A few power lines were blown down off near the intersection of Highway 98 and Highway 589.

Thunderstorm Wind, Newton

When
March 3, 10:05 PM CST
Where
Newton County, 2.31 mi S of Stratton
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.467, -89.130

A few trees were blown down off Decatur-Stratton Road.

Thunderstorm Wind, Jones

When
March 3, 10:11 PM CST
Where
Jones County, 2.24 mi NE of Soso
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.770, -89.240

A tree fell on a house and a couple power lines were blown over.

Thunderstorm Wind, Newton

When
March 3, 10:12 PM CST to 10:13 PM CST
Where
Newton County, 1.51 mi WSW of Perdue to 1.45 mi SSW of Perdue
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Crop damage
$15,000
Reported by
County Official
Coordinates
32.511, -89.004

Numerous trees were blown down around Highway 494 and Hopewell Road in northeast Newton County.

Hail, Jones

When
March 3, 10:20 PM CST to 10:25 PM CST
Where
Jones County, 1.77 mi W of Moselle to 0.83 mi W of Tawanta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.500, -89.310

Thunderstorm Wind, Jones

When
March 3, 10:38 PM CST
Where
Jones County, 0.82 mi ENE of Service
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.732, -89.216

A couple trees were blown down on Spring Hill Road.

Thunderstorm Wind, Kemper

When
March 3, 10:43 PM CST to 10:45 PM CST
Where
Kemper County, 2.07 mi S of Blackwater to 3.42 mi SSW of Cullum
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
32.590, -88.680

Several trees and power lines were blown down between Blackwater and the Meridian NAS.

Tornado, Kemper

When
March 3, 10:49 PM CST to 10:50 PM CST
Where
Kemper County, 1.5 mi SSE of Oak Grove to 1.33 mi ESE of Oak Grove
Rating
EF0
Path length
1.32 mi
Path width
30 yd
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
32.650, -88.570

This tornado touched down briefly about 6 miles west southwest of Porterville. Several trees were snapped and uprooted, a shed was destroyed and a wooden fence was knocked down. Minor damage also occurred to a church steeple. Maximum winds were around 85 mph.

Flash Flood, Lamar

When
March 3, 11:00 PM CST to March 4, 12:20 AM CST
Where
Lamar County, 0.91 mi SW of Wardwell Station to 1.04 mi NNE of Oak Grove
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.320, -89.380

Locally heavy rain across West Hattiesburg caused three houses to flood.

Lightning, Jones

When
March 3, 11:03 PM CST
Where
Jones County, 4 mi W of Ovett
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.480, -89.118

House was struck by lightning which caused a minor fire.

Thunderstorm Wind, Forrest

When
March 3, 11:07 PM CST to 11:09 PM CST
Where
Forrest County, 2.58 mi WSW of Mc Laurin to 2.24 mi WNW of Epps
Measured
66 kt (76 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.150, -89.257

Several trees were blown down just west of Highway 49 and around Paul B Johnson Lake.

Thunderstorm Wind, Lauderdale

When
March 3, 11:08 PM CST
Where
Lauderdale County, 1.38 mi N of Lost Gap
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.350, -88.800

A few trees were blown down along with some power lines and phone lines.

Tornado, Forrest

When
March 3, 11:12 PM CST to 11:13 PM CST
Where
Forrest County, 2.03 mi N of Mc Laurin to 1.7 mi SSE of Mc Callum
Rating
EF1
Path length
1.09 mi
Path width
100 yd
Injuries
14 direct, 0 indirect
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
31.199, -89.227

This tornado touched down at Camp Shelby and snapped or uprooted numerous trees, and downed several power lines along the short path. Twelve buildings, mostly barracks, were damaged. Several buildings had the roofs severely damaged with one roof nearly completely torn off. Several walls of the barrack buildings collapsed where the roof support was lost. A hummer was turned over and windows were blown out of several other vehicles. Maximum wind speed was 110 mph.

Thunderstorm Wind, Jasper

When
March 3, 11:14 PM CST
Where
Jasper County, 3.3 mi SSE of Waldrup
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.929, -89.072

A couple trees were blown down, one large tree was down on a house at 2020 County Road 31, just north of Highway 528.

Thunderstorm Wind, Kemper

When
March 3, 11:15 PM CST
Where
Kemper County, Blackwater
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
32.620, -88.680

A home sustained some roof damage and a barn had some siding ripped off.

Thunderstorm Wind, Lauderdale

When
March 3, 11:20 PM CST
Where
Lauderdale County, 2.7 mi ESE of Obadiah
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.489, -88.686

Numerous trees were blown down.

Tornado, Clarke

When
March 3, 11:20 PM CST to 11:30 PM CST
Where
Clarke County, 4.17 mi W of Shubuta to 2 mi ESE of De Soto
Rating
EF2
Path length
8.34 mi
Path width
350 yd
Property damage
$400,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.860, -88.770

This tornado started in a rural area and downed trees and limbs along its path until causing its most intense damage at it crossed County Road 250. Here, it moved a large two story frame house several feet off its foundation, along with blowing out numerous windows and causing roof damage. Additionally, many dozens of large trees were snapped and uprooted in the vicinity. The tornado continued to move north northeast, causing extensive tree damage with hundreds of trees snapped or uprooted. Very near the end point, just east southeast of the DeSoto Community, roof damage occurred to two homes. Maximum wind speed was 115 mph.

Thunderstorm Wind, Lauderdale

When
March 3, 11:21 PM CST
Where
Lauderdale County, 1.3 mi NE of Obadiah
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.511, -88.712

A large oak tree fell onto a detached garage and part of a house in the Obidiah Community.

Thunderstorm Wind, Jasper

When
March 3, 11:26 PM CST
Where
Jasper County, 3 mi NNW of Orange
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.140, -88.940

Several trees were blown down near the Jasper/Clarke county line.

Thunderstorm Wind, Forrest

When
March 3, 11:40 PM CST
Where
Forrest County, 0.67 mi E of Carnes
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.979, -89.259

A few trees and power lines were blown down across Carnes Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87984, 87985, 87986, 87987, 87988, 87989, 87990, 88210, 88211, 88212, 88213, 88214, 88215, 88216, 88217, 88219, 88218, 88295, 88296, 88297, 88298, 88294, 88299, 88300, 88301, 88305, 88303, 88302, 88304, 88306, 88307, 88308, 88309, 88431, 88432, 88433, 88438, 88435, 88436, 88437, and more.